Background. Kaposi sarcoma (KS) flare may occur following therapy with corticosteroids, as part of the immune reconstitution inflammatory syndrome seen with highly active antiretroviral therapy (HAART), and after rituximab therapy. The exact mechanism responsible for iatrogenic KS flare is unclear. Methods. A case of AIDS-associated cutaneous KS flare following rituximab therapy was compared to similar controls by means of immunohistochemistry using vascular makers (CD34, CD31), monoclonal antibodies to Human Herpesvirus 8 (HHV8) gene products (LNA-1, K5), as well as B-lymphocyte (CD20) and T-lymphocyte (CD3, CD4, CD8) markers. Results. CD20+ B-cell depletion with rituximab in KS flare occurred concomitantly with activation of the HHV8 immediate early gene protein K5. KS flare in this patient was successfully treated with liposomal doxorubicin and valganciclovir. Conclusion. Rituximab-induced KS flare appears to be related to HHV8 activation. Effective management of iatrogenic KS flare therefore depends upon the control of HHV8 viremia in conjunction with specific chemotherapy for KS.
ASJC Scopus subject areas
- Pathology and Forensic Medicine